FDA WARNS OF ENTEROPATHY WITH OLMESARTAN (JUL 2013) - On July 3, 2013, the FDA issued a warning for the hypertension drug, olmesartan (Benicar®), stating that the drug may be associated with an enteropathy. Olmesartan is a member of a class of drugs known as angiotensin receptor blockers (ARBs). It is found in Benicar®, Benicar HCT®, Azor®, and Tribenzor®. Enteropathy is an intestinal disease that is caused by changes in the bowel lining. Symptoms of enteropathy include chronic diarrhea (> 4 weeks), weight loss, fat malabsorption, and excessive gas. Symptoms may develop months to years after starting olmesartan. The enteropathy associated with olmesartan is similar to what is seen in celiac disease.

EVIDENCE: The FDA cites several studies in their warning that have found an association of olmesartan with enteropathy.


POSSIBLE MECHANISM: Some research has suggested that olmesartan-associated celiac-like enteropathy has a high association with HLA-DQ2/8. This may indicate the syndrome is caused by some type of immune response to the prodrug of olmesartan. Other researchers have suggested that ARB-mediated inhibition of TGF-B (Transforming Growth Factor-Beta) - an important mediator of gut homeostasis - is another possible mechanism.

StraightHealthcare analysis: The evidence for olmesartan-associated enteropathy is intriguing, but it does not prove causality. The strongest evidence is in the the "cause-effect" relationship seen in the Mayo Clinic case series and the FDAERS cases. It's possible that after the Mayo Clinic case series was published last year, reporting bias may have occurred.

It's important to keep in mind that in 2012, 1.9 million prescriptions for olmesartan-containing products were dispensed from U.S. outpatient retail pharmacies. If olmesartan causes enteropathy, it's likely a very rare side effect that may only occur in patients with certain undefined, predisposing characteristics.

Patients with symptoms of enteropathy who are taking olmesartan should discuss discontinuing the drug with their doctor to see if their symptoms resolve. Patients with a history of enteropathy should probably avoid olmesartan.